Cold/Wind Chill, Morgan
- When
- January 6, 12:00 AM CST to January 7, 2:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- ASOS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Wind chills of -1 to -10 were observed.
A record cold airmass overspread the region beginning on the evening of January 5th as a strong cold front moved through. Rain changed to a brief period of sleet and snowfall which produced a dusting of accumulation at most locations.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A record cold airmass overspread the region beginning on the evening of January 5th as a strong cold front moved through. Rain changed to a brief period of sleet and snowfall which produced a dusting of accumulation at most locations. Temperatures only climbed into the single digits and teens on the 6th and dropped into the zero to 10 above range for lows on the 7th. Northwest to north winds behind the front produced very low wind chills in the zero to 10 below range for all of the area on the 6th into the early morning of the 7th. A few locations in the higher elevations of northeast Alabama experienced wind chills of 10 to 15 below zero during this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 5, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 PM CST SUN JAN 5 2014
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 923 PM CST SUN JAN 5 2014/
THE COLD FRONT AS OF THIS WRITING HAS MOVED EAST OF OUR FORECAST
AND WARNING AREA...OR PER RADAR DELINEATION FROM NEAR CHATTANOOGA
TO TALLADEGA. TEMPERATURES HAVE COOLED MARKEDLY WEST OF THE
FRONT...RANGING FROM THE UPPER 20S OVER NW ALABAMA TO MID 40S NE
ALABAMA. THE WESTERN EDGE OF THE PRECIP LINE WAS APPROXIMATELY FROM
SHELBYVILLE TO DECATUR AND JASPER. TOO MUCH HEAVIER PRECIP STILL
EXISTS EAST OF OUR RADAR TO PLACE IT THE MORE SENSITIVE CLEAR AIR
MODE YET...HOWEVER WOULD BET THAT SOME AREAS WEST OF THE ABOVE
'CLEAR' LINE COULD HAVE SNOW TOO LIGHT TO BE DETECTED...OR IS
BELOW RADAR SCANS.
OVERALL...THE BIG PICTURE WEATHER PARAMETERS ARE IN REASONABLY
GOOD SHAPE CONSIDERING HOW TOUGH THIS FORECAST IS. WINDS WEST OF
THE FRONT CONTINUED TO BE GUSTING TO THE 40 MPH RANGE...HOWEVER
MOST WINDS WERE SUSTAINED 20-30 MPH RANGE. AFTER SOME THOUGHT...
WILL KEEP THE WIND ADVISORY IN AS IS IN THE NEXT UPDATE...PRIMARILY
FOR THE GUSTS. THE AMOUNT OF COLD AIR ALONG WITH THE WINDS
DEFINITELY WARRANTS KEEPING THE WIND CHILL WARNING GOING AS IS.
MINIMAL WIND CHILL VALUES LATE TONIGHT WILL FALL TO AND BELOW ZERO
FOR MOST OF THE TENNESSEE VALLEY BY DAYBREAK MON AM. NEW MODEL
OUTPUT CONTINUES TO SHOW LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS
OUR EASTERN AREAS...SO THE WINTER WEATHER ADVISORY WILL STAY AS IS
TOO.
AS THOUGHT ABOUT BEFORE...HOW MUCH DRYING WILL COMMENCE BEFORE
SUBFREEZING TEMPERATURES BEGIN TO CAUSE ICING ON AREA ROADS? GIVEN
THAT AN AVERAGE OF 0.15-0.30 INCHES OF RAIN FELL...ALL EXPOSED
SURFACES ARE SUFFICIENTLY WET. THE WINDS MENTIONED ABOVE WILL
CERTAINLY HELP TO DRY SOME EXPOSED SURFACES BEFORE SERIOUS ICING
STARTS. HOWEVER...POST FRONTAL WINTRY PRECIP AND RAPIDLY COOLING
TEMPS MAY CAUSE BLACK ICING TO BECOME A BIG ISSUE BY THE LATE
NIGHT HOURS.
RSB
&&
.AVIATION...
FOR 06Z TAFS...
THE FRONT HAS MOVED WELL EAST OF THE REGION...WITH POST FRONTAL
CLOUDS NOW CLEARING AN AREA WEST OF MEMPHIS AND OWENSBORO KY. SNOW
SHOWER ACTIVITY WAS NOTED MAINLY ACROSS THE HIGHER TERRAIN OF NE
ALABAMA AND ADJACENT CUMBERLAND PLATEAU. FOR THE KMSL/KHSV TAF
SITES...MVFR CIGS SHOULD CONTINUE FOR THE OVERNIGHT. NEW GUIDANCE
HAS CIGS NEARING MVFR/VFR THRESHOLD AFTER DAYBREAK...WITH VFR
WEATHER RETURNING BY THE LATE MORNING....THEN CLEAR SKIES BY DUSK.
WINDS IN THE 15-25KT RANGE WITH SOME GUSTS AROUND 30KT SHOULD
SLOWLY SUBSIDE TO AROUND 10KT BY MON NIGHT.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR ALZ008>010.
WIND ADVISORY UNTIL NOON CST MONDAY FOR ALZ001>010-016.
WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR ALZ001>010-016.
TN...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR TNZ097.
WIND ADVISORY UNTIL NOON CST MONDAY FOR TNZ076-096-097.
WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1014 PM CST SUN JAN 5 2014 ALZ001>010-016-TNZ076-096-097-061130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1014 PM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE POTENTIAL FOR HAZARDOUS WINTER WEATHER EXISTS THIS EVENING AS A STRONG ARCTIC COLD FRONT PLUNGES THROUGH THE REGION. LONG-LIVED DANGEROUS COLD TEMPERATURES ARRIVE LATE TONIGHT AND LAST THROUGH TUESDAY...AND THIS COULD BE THE COLDEST AIR TO AFFECT THE AREA IN THE LAST TWO DECADES. A DUSTING OR LESS OF SNOW WILL BE POSSIBLE WEST OF INTERSTATE 65...BUT REACH AS HIGH AS ONE INCH IN HIGHER ELEVATIONS EAST OF INTERSTATE 65. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MARSHALL...DEKALB...AND JACKSON COUNTIES IN NORTHEAST ALABAMA. IT ALSO INCLUDES FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE. HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP OVERNIGHT INTO EARLY MONDAY AS MOISTURE FREEZES QUICKLY ON AREA ROADWAYS...ESPECIALLY ON BRIDGES AND OVERPASSES. NORTHWEST WINDS OF 20 TO 25 MPH...GUSTING UP TO 35 MPH...WILL ALSO DROP WIND CHILL VALUES WELL BELOW ZERO. HIGHER ELEVATION LOCATIONS COULD SEE VALUES AS LOW AS 20 BELOW ZERO ON MONDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FOR THE ENTIRE AREA LATE TONIGHT AND A WIND ADVISORY IS IN EFFECT UNTIL NOON TOMORROW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE BITTERLY COLD AIR WILL CONTINUE TO POUR INTO THE REGION MONDAY INTO TUESDAY. TEMPERATURES ON MONDAY WILL REMAIN IN THE TEENS IN VALLEY LOCATIONS...AND SINGLE DIGITS IN THE HIGHER ELEVATION LOCATIONS. WIND CHILLS WILL STAY BELOW ZERO DUE TO THE BLUSTERY WINDS MONDAY THROUGH TUESDAY MORNING. LOWS TUESDAY MORNING WILL DROP INTO THE SINGLE DIGITS FOR MOST AREAS...WITH LOWS POSSIBLY DIPPING BELOW ZERO IN HIGHER ELEVATIONS. WIND CHILLS WILL REMAIN DANGEROUSLY LOW...FROM ZERO TO 20 BELOW ZERO. A WIND CHILL WARNING WILL REMAIN IN EFFECT THROUGH NOON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...HOWEVER TIMELY REPORTS OF WINTRY PRECIPITATION OR HAZARDOUS TRAVEL CONDITIONS TONIGHT IS APPRECIATED. RSB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND DMG 5 S HUNTSVILLE 34.66N 86.57W
01/05/2014 MADISON AL TRAINED SPOTTER
LIGHT POLE WAS REPORTED DOWN IN JONES VALLEY NEAR
MEMORIAL PARKWAY IN SOUTH HUNTSVILLE.
&&The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
Wind chills of -1 to -10 were observed.
Wind chills of -1 to -10 were observed.
Wind chills of -1 to -8 were observed in Huntsville.
Wind chills of -1 to -5 were observed.
Wind chills of -1 to -5 were observed.
Wind chills of -1 to -5 were observed.
Wind chills of -1 to -5 were observed.
Wind chills of -1 to -5 were observed in Vinemont.
Wind chills of -1 to -3 were observed.
Wind chills of -1 to -3 were observed.
Wind chills of -1 to -3 were observed.
Wind chills of -1 to -3 were observed.
Wind chills of -1 to -7 were observed in Scottsboro.
Wind chills of -1 to -5 were observed in Fort Payne.
Wind chills of -1 to -7 were observed in Albertville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494158, 494159, 494160, 494161, 494165, 494166, 494167, 494157, 494162, 494163, 494164, 494168, 494154, 494155, 494156.